Journal article

Phenotypic diversity and population growth in a fluctuating environment

    17.01.2011
Published in:
  • Advances in Applied Probability. - 2011, vol. 43, no. 2, p. 375-398
English Organisms adapt to fluctuating environments by regulating their dynamics, and by adjusting their phenotypes to environmental changes. We model population growth using multitype branching processes in random environments, where the offspring distribution of some organism having trait tT in environment eE is given by some (fixed) distribution Yt,e on N. Then, the phenotypes are attributed using a distribution (strategy) πt,e on the trait space T. We look for the optimal strategy πt,e, tT, eE, maximizing the net growth rate or Lyapounov exponent, and characterize the set of optimal strategies. This is considered for various models of interest in biology: hereditary versus nonhereditary strategies and strategies involving or not involving a sensing mechanism. Our main results are obtained in the setting of nonhereditary strategies: thanks to a reduction to simple branching processes in a random environment, we derive an exact expression for the net growth rate and a characterization of optimal strategies. We also focus on typical genealogies, that is, we consider the problem of finding the typical lineage of a randomly chosen organism.
Faculty
Faculté des sciences et de médecine
Department
Département de Mathématiques
Language
  • English
Classification
Mathematics
Other electronic version

Published version

License
License undefined
Identifiers
  • RERO DOC 27109
Persistent URL
https://folia.unifr.ch/unifr/documents/302003
Statistics

Document views: 5 File downloads:
  • maz_pdp.pdf: 2